Can carba levedopa worsen Parkinsons symptoms?

My 89 year old father was diagnosed with Parkinsons about 6 months ago. He is taking carba levadopa, but appears to be getting worse. He has been seen by three neurologists and now is being followed by a "movement" specialist. She has been slowly increasing his dose, but it does not seem to help. A previous doctor increased more quickly and that was no good either. He is due back at the doctor next week. any help or suggestions would be greatly appreciaated.

15 Replies

oldestnewest
  • Hi. I am M, 58, dx 1 year. I felt much better after going on CL. It also helped my aged father.

    BEst wishes to y ou and yur dad. I can see you are keeping track of things, that is great!

  • I also got worse on different PD meds. Ask the dr. if he/she thinks that changing or lowering the med could be helpful.

    Side effects of some PD meds are PD symptoms. Since we are all different, you need to talk with the dr. about what is happening.

  • I have the same and suffering at this moment. Both answers above I have

    also experienced and both answers are "right on". Best wishes. I wish I

    could write more but my body cannot take anymore pain and PD today. My neurologist called me tonight and we had a good talk. Perhpas a call to your neurologist would help. Dennis

  • For many of us, “tuning up” our meds is a constant challenge. Too little medication and we don’t affect our symptoms; too much medication and we might mask the original symptom but exhibit other symptoms. A common example is Levodopa- induced dyskinesia ( see: en.wikipedia.org/wiki/Levod... Also, the particular dose/mix of drugs that worked last month/year might not work this month/year. CL (in the form of Sinemet or Stalevo) belongs to a class of drugs called “Dopaminergic Agents” (drugs which replace dopamine). And although CL is the gold standard, there are other classes of drugs that can work, and which you should discuss with your MD. For example, “Dopamine Agonists” such as Mirapex® and Requip®, which work by simulating dopamine; Enzyme Inhibitors such as Azilect® and Eldepryl® which work by blocking enzymes that break down dopamine, and Anticholinergics such as Artane® and Cogentin which work by blocking the action of certain nerve chemicals in the brain. Each drug, of course, has its own list of side effects, which affect different folks in different ways. Often, drugs from two or more of these classes are used in combination. In my case, I’m taking drugs from four different classes and am tolerating the inevitable side effects. Sorry, there does not seem to be an easy answer to this.

  • thanks espo - for explaining things so well - i am on modopar and neupro patches after being on azilect and sinemet but nothing seems to hwlp perhaps its just bad luck with the severity of symptoms ?

  • shasha – I envy you having , “a young neurologist who is on the end of a phone at any time “ as I can never get mine on the phone!

    I don’t know the answer to your question – suggest you discuss with your telephone-friendly neurologist.

  • My husband had a bad reaction to anesthesia last year. I left a message with his staff expecting to get a call back with his advice. Instead he called me to reassure me that it would take time but he will get better. I was pleasantly surprised to get a personal phone call and not just a message. Guess there are more than one of them out there.

  • My new neurologist explained it like this... There is a small window where you feel well. Too little L-Dopa and PD symptoms appear more often and worse. Too much L-Dopa and PD symptoms appear more often and worse. Finding this feel good window is what we call "balancing your meds." Exercise seems to help make the feel good window larger. One clue is that if your symptoms are getting progressively worse then before, you are probably taking too much L-Dopa. If your symptoms get slightly worse and stay that way, you probably are not getting enough L-Dopa. Dyskoniasa's (sorry about the spelling) usually mean too much intake of L-Dopa. Hope this helps.

  • Do they ever get the meds right? Neurologist says my father is not where he needs to be yet and increases it slightly each week. He goes back to see the neurologist this week. Also started LSVT last week.

  • Thank you all for your responses!

    MagicMax thank you! Your response gives us hope and really makes sense. This is exactly what my father is experiencing. Happy Valentines Day!

  • lady54

    I do hope your father gets his medication sorted before too long. I cannot give you specific advice as that can only be done by your doctor but just want to add that at 89 yrs he is likely to be more sensitive to drug treatment than younger people. Older people are often not able to tolerate some medication in particular dopamine agonists and anticholinergics.

    I hope you will keep us updated.

  • He started accupuncture and cold lazer yesterday and goes back to see the neurologist on Wed. I will let you know what happens.

  • Will you please read the new question I posted? I would appreciate any input you may have.

  • Meds still not sorted out. Increasing meds slightly each week and back to the neurologist in a few days. LSVT started last week and trying better hydration. I am praying.

  • Hi Lady54,

    I know how your father feels. I am on my 7th neurologist, and none have provided a satisfactory combination and dosage of medications to make me "normal" for more then an hour. Exercise, simply taking a walk daily, helps me immensely. I walk at least 2 miles at least 4 days a week. After just 2 weeks, I was able to reduce taking sinemet from 15 pills a day to just 4 per day. Hopefully, with a little help, your father can walk, build his strength up, and get back some what a normal life.

    Check out this web site, sounds like a potential CURE for Parkinson's has been discovered: gp29.net/?p-2252 This is not just treating the symptoms. You will need to have your browser translate the article from French into English. Look near the top of your screen for the button to translate. I wish you and your father the best. If you need additional help, my e-mail is w_a_bergman@yahoo.com

You may also like...